Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Allergies

Reaction to red plastic

02/01/2008

Question:

I had surgery a couple of years ago, at age 45. I have sensitivities to several different substances like soy, nickel, codeine, minocycline, bandaid adhesive, and pyrabenzamine to name a few. Reactions range from sinus issues affecting breathing to itchy rashes, stomach cramps and diarrhea. To be on the safe side my surgery was done latex-free.

Along with wearing a white plastic ID bracelet with my name, age, doctor’s name, etc., I also had a red plastic bracelet listing all my allergens. I was in the hospital for four days, and within a day or so I had to be medically treated for an allergic reaction to the red plastic!

Is red plastic a common allergen? What, exactly, was my reaction to? Is this something I should list on my medical history? Does an allergy to red plastic go along with any other allergies that I should be aware of?

Answer:

Red plastic is not a common contactant that causes reactions.  You need to be seen by an experienced internal medicine board certified allergist/clinical immunologist who can accurately assess what is going on with the spectrum of reactions you are experiencing.  From your brief history, it could be that you are suffering from a condition called "dermatographism" which is a physical hive that occurs with scratching or irritation to the skin. The reactions to medications would have to be better defined to determine if they are due to an intolerance, side effects or secondary to drug hypersensitivity.  Similarly the soy reaction may be an intolerance or a hypersensitivity reaction but this needs better clarification. 

For more information:

Go to the Allergies health topic, where you can:

Response by:

Jonathan   Bernstein, MD Jonathan Bernstein, MD
Associate Professor of Medicine
College of Medicine
University of Cincinnati